Antacids That Increase Risk of Bone Fracture

 

Antacids That Increase Risk of Bone Fracture

The prescription of proton pump inhibitors (PPIs) such as omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid), rabeprazole (Aciphex), and pantoprazole (Protonix) has surged in popularity. But patients and physicians may need to curb their enthusiasm for such drugs. Drugs of this type, which are used to treat Dyspepsia, Peptic ulcer disease, GORD/GERD, Laryngopharyngeal Reflux Disease, Barrett's esophagus, gastrinomas, and Zollinger-Ellison syndrome, and to prevent stress gastritis, have come under scrutiny for increasing the risk for osteoporosis-related fractures.

While the mechanism by which the use of PPIs increases the risk of fracture is unknown, it is generally thought that the extended use of these drugs accelerates the rate of bone mineral loss due to their acid-inhibiting effects.

A study published in August, 2008 in the Canadian Medical Association Journal found that those who took PPIs for more than seven years quadrupled their chance of hip breaks and nearly doubled their chance of osteoporosis-related fractures overall. It was the third large study that found an increase in osteoporosis-related fractures in patients who took PPIs.

Physicians may need to begin considering on a patient-by-patient basis whether PPIs should continue to be prescribed at the same dosages and frequencies. Dr. Schnoll-Sussman, a gastroenterologist and Director of Research at The Jay Monahan Center for Gastrointestinal Health< points out that seven years is enough time for any type of peptic ulcer disease to improve."

For patients who need to continue taking PPIs, adding osteoporosis medications should be considered along with a possible change in lifestyle. Dr. Elton Strauss, Chief of Orthopedic Trauma and Adult Reconstruction at Mt. Sinai Medical Center in New York City remarked that patients on PPIs who drink or smoke or take drugs like prednisone, ...don't do well orthopedically."

Lifestyle modifications may be especially beneficial to those who, after experiencing the benefits of PPIs, return to old eating habits. Dr. Schnoll-Sussman observed "some people think, 'If I take PPIs, I can eat garbage all day long,' " Such patients should be made aware of the risks of using PPIs and their PPI prescriptions should be re-evaluated.